Nebraska, 2011

Winter Weather in Nebraska, November 16, 2011

November 16, 2011 · NWS GID · 2 events in 2 counties and zones

This Wednesday featured the first measurable snow of the 2011-2012 winter season within South Central Nebraska. Although various parts of the 24-county area picked up a light dusting from passing afternoon snow showers, only far southwest portions of the area in Furnas and southern Harlan Counties received wet, slushy accumulations as high as 2-3 inches earlier in the day from a concentrated,…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Wednesday featured the first measurable snow of the 2011-2012 winter season within South Central Nebraska. Although various parts of the 24-county area picked up a light dusting from passing afternoon snow showers, only far southwest portions of the area in Furnas and southern Harlan Counties received wet, slushy accumulations as high as 2-3 inches earlier in the day from a concentrated, narrow snow band. Although most places within the primary snow band averaged less than 2 inches, a few of the highest measured amounts included 3 inches at both Beaver City and Orleans, and 2.7 inches at Cambridge. In contrast, locations just outside this primary snow band saw no more than flurries up to several tenths of an inch.

Timing-wise, most of this snow fell during a five-hour window between 6 AM and 11 AM CST, with the primary mid-upper level forcing mechanism consisting of frontogenesis near 700 millibars, focused within the entrance region of a strong upper level jet streak centered from Iowa across the Great Lakes. With temperatures already the following day climbing into the low-mid 50s, the snow from this early-season event did not hang around long.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 15, 11:34 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Nov 15, 11:34 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1134 PM CST TUE NOV 15 2011

.AVIATION...06Z TAF. CLOUD COVER WILL INCREASE AND THICKEN TONIGHT
AND INTO WEDNESDAY AFTN ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE
AND REINFORCING COLD FRONTAL BOUNDARY. CLOUD COVER LOOKS TO REMAIN
AT VFR LEVELS. COULD SEE A FEW HOUR PERIOD THIS AFTERNOON WITH
SOME FLURRIES OR LIGHT SNOW SHOWERS BUT WITH NO ACCUMULATION. CLOUD
COVER DECREASES DURING THE EVENING.

&&

.PREV DISCUSSION... /ISSUED 316 PM CST TUE NOV 15 2011/

SHORT TERM...TONIGHT THROUGH WEDNESDAY.  THE MAIN FORECAST CONCERN
WILL BE THE CHANCE OF PRECIPITATION LATE TONIGHT INTO WEDNESDAY.
EARLY MORNING UPPER AIR ANALYSIS PLACED A LARGE TROUGH ACROSS THE
CENTRAL PORTION OF THE UNITED STATES.  A WAVE WILL RIPPLE ACROSS THE
REGION TONIGHT INTO WEDNESDAY...WITH MOST OF THE EFFECTS FROM IT
HOLDING OFF UNTIL LATE TONIGHT INTO WEDNESDAY ACROSS SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

THE 15.12Z NAM AND GFS ARE IN AGREEMENT THAT VERTICAL MOTION WILL
INCREASE IN THE H85-7 LAYER LATE TONIGHT...WITH THE MAJORITY OF THE
LIFT MOVING ACROSS THE FORECAST AREA ON WEDNESDAY.  THE NAM/GFS AND
LATEST NCEP 4KM WRF DEVELOP QPF ACROSS THE FORECAST AREA ON
WEDNESDAY...SO HAVE DECIDED TO ADD SMALL POPS ACROSS THE ENTIRE CWA.
WILL ALSO BRING IN A FEW FLURRIES ACROSS THE FAR SOUTHWEST LATE
TONIGHT...BUT THE ODDS OF ANYTHING MEASURABLE LOOK FAIRLY LOW PRIOR
TO SUNRISE ON WEDNESDAY.

REGARDING PRECIPITATION TYPE...NAM PROXIMITY SOUNDINGS SUGGEST THE
BULK OF THE PRECIPITATION SHOULD FALL AS SNOW.  LOW LEVEL
TEMPERATURES SHOULD CLIMB ABOVE FREEZING ON WEDNESDAY...BUT DO NOT
THINK THEY SHOULD WARM ENOUGH DURING THE PRECIPITATION TO CAUSE A
CHANGE TO RAIN.  ACCUMULATIONS WILL BE VERY MINOR...WITH NOTHING
MORE THAN A DUSTING EXPECTED.  CLOUDS ON WEDNESDAY WILL LIKELY HELP
HOLD BACK TEMPERATURES...AND HAVE GONE WITH HIGHS IN THE MID 30S TO
LOWER 40S.

LONG TERM...WEDNESDAY EVENING THROUGH TUESDAY. BY AND LARGE...DRY
AND SEASONABLE WEATHER WILL HIGHLIGHT THIS 6-DAY PERIOD...ALTHOUGH
TEMPERATURES WILL FLUCTUATE BETWEEN SLIGHTLY ABOVE NORMAL...NEAR
NORMAL...AND SEVERAL DEGREES BELOW NORMAL. AS IT CURRENTLY
STANDS...THE NEXT BEST CHANCES FOR MEASURABLE PRECIP DOESN/T
ARRIVE UNTIL TUESDAY...AND THAT COULD EASILY BE DELAYED IN FUTURE
FORECASTS. OTHER THAN A STOUT COLD FRONTAL PASSAGE SATURDAY...THE
CWA STILL APPEARS TO LIE JUST FAR ENOUGH SOUTH TO LARGELY AVOID A
MEANINGFUL PRECIPITATION THREAT THIS WEEKEND.

STARTING OFF THE PERIOD AT 00Z THURSDAY...OR WEDNESDAY
EVENING...12Z RUNS OF THE NAM/GFS ALONG WITH 00Z ECMWF ARE IN
DECENT AGREEMENT REGARDING A 500MB POSITIVELY TILTED SHORTWAVE
TROUGH AXIS/VORT MAX CENTERED ACROSS THE SOUTHEAST HALF OF THE
CWA...BUT QUICKLY DEPARTING TO ALONG THE IA/MO BORDER BY 06Z.
SHORT TERM DISCUSSION ABOVE COVERS THE RISK OF LIGHT SNOW/FLURRIES
PRIOR TO 00Z...AND WILL LEAVE THIS MENTION OUT OF THE EVENING
PERIOD FOR NOW. HOWEVER...IT COULD BE A CLOSE CALL AND EVEN THE
12Z EMC 4KM WRF- NMM SUGGESTS THAT LIGHT PRECIPITATION COULD
LINGER FOR A SHORT TIME IN THE EVENING MAINLY IN THE FAR SOUTHEAST
COUNTIES. WILL DEFER TO LATER SHIFTS FOR EXPANDING ANYTHING BEYOND
00Z. OTHERWISE...FOR SURE THE VAST MAJORITY OF THE NIGHT WILL BE
QUIET BEHIND THE DEPARTING WAVE...WITH BREEZES TRANSITIONING TO
SOUTHWESTERLY AFTER MIDNIGHT. DESPITE THIS WIND SHIFT...PRESENCE
OF PASSING SURFACE RIDGE AND MOSTLY CLEAR SKIES SHOULD PROMOTE AN
EFFICIENT OVERNIGHT DROP OFF IN TEMPS...AND LOWERED LOWS 2-4
DEGREES FROM PREVIOUS FORECAST...NOW AROUND 20 MOST AREAS.

THURSDAY/THURS NIGHT...FLOW ALOFT TRANSITIONS QUASI-ZONAL AS
DEPARTING SHORTWAVE ZIPS ACROSS THE EASTERN CONUS...AND THE NEXT
WAVE SETTLES SOUTHEAST TOWARD THE PACIFIC NORTHWEST. AS LEE TROUGH
STRENGTHENS DURING THE DAY...SOUTHWEST WINDS WILL PICK UP QUITE
NOTABLY...WITH SUSTAINED SPEEDS EASILY 20-25 MPH AND SOME GUSTS
OVER 30 MPH. STILL LOOKS TO FALL SHORT OF ADVISORY LEVELS THOUGH.
DESPITE THE ANTICIPATED COLD START...WILL COUNT ON LOW LEVEL WARM
AIR ADVECTION TO GIVE DAYTIME HIGHS A BOOST AND KEPT SIMILAR TO
PREVIOUS FORECAST NEAR 50. WITH SOUTHWEST BREEZES STAYING UP A BIT
MOST AREAS...WAS HESITANT TO DROP LOWS TOO MUCH THURS NIGHT...BUT
STILL ENDED UP LOWERING 3-5 DEGREES FROM PREVIOUS
FORECAST TO GET CLOSER TO MET/MAV GUIDANCE CONSENSUS...WHILE STILL
REMAINING 3-5 DEGREES WARMER THAN THIS CONSENSUS...WHICH JUST
LOOKS TOO COLD GIVEN THE BREEZES.

FRIDAY/FRI NIGHT...THE WESTERN CONUS SHORTWAVE STEADILY RIDES INTO
THE CENTRAL ROCKIES...INDUCING AT LEAST MODEST MOISTURE ADVECTION
WITH SURFACE DEWPOINTS EVEN RISING INTO THE 40S ACROSS MUCH OF THE
SOUTHEAST 1/2 OF THE CWA FRI NIGHT. WHILE A DECENT BAND OF
PRECIPITATION WILL BREAK OUT FRI NIGHT FROM THE DAKOTAS INTO THE
CENTRAL ROCKIES...THE ONLY CHANCE OF PRECIP WITHIN THE LOCAL AREA
SHOULD BE AN OUTSIDE CHANCE OF DRIZZLE MAINLY IN THE NORTH/EAST
AS THE LOW LEVELS SATURATE. EVEN SO...THE BETTER SUPPORT FOR
DRIZZLE SHOULD FOCUS EAST OF THE AREA...AND THUS WILL CONTINUE TO
OMIT ALL MENTION OF PRECIP GIVEN THIS IS STILL SEVERAL NIGHTS
AWAY. LOWS FRI NIGHT SHOULD HOLD UP WELL INTO THE 30S
NORTHWEST...AND MID TO MAYBE UPPER 40S SOUTHEAST.

SATURDAY/SAT NIGHT...THIS CONTINUES TO BE AN INTERESTING PERIOD
WITH LITTLE CHANGE IN THINKING FROM YESTERDAY...AS THE MODEL
CONSENSUS CONTINUES TO DIRECT THE PATH OF THE MID LEVEL WAVE
ACROSS THE NORTHWEST HALF OF NEB AND INTO THE GREAT LAKES. THIS
CONTINUES TO PROMOTE A HEALTHY MID LEVEL DRY SLOT ACROSS ALL BUT
MAYBE THE FAR NORTHERN CWA...AND THUS THE MUCH GREATER CHANCES FOR
SNOW ACCUMULATION SHOULD REMAIN TO THE NORTH ACROSS SOUTH DAKOTA
AND POSSIBLY FAR NORTHERN NEB. HOWEVER...WILL CONTINUE TO CARRY A
BUFFER 20 PERCENT CHANCE OF RAIN OR SNOW ACROSS THE NORTHERN CWA
DURING THE DAY SATURDAY...AND ALSO ACKNOWLEDGE THAT SOME DRIZZLE
COULD PERSIST INTO AT LEAST SATURDAY MORNING AS WELL. FOR MOST OF
THE CWA...THE GREATER IMPACT WILL BE THE PASSAGE OF A STRONG COLD
FRONT...WHICH WILL CLEAR ALL COUNTIES AT SOME POINT DURING THE DAY
SATURDAY. THE OFFICIAL WIND FORECAST STILL PROBABLY DOESN/T
CAPTURE THE STRENGTH OF FRONTAL PASSAGE SUFFICIENTLY...ESPECIALLY
PER THE ECMWF SOLUTION. FOR HIGH TEMPS KEPT A LARGE GRADIENT
INTACT...RANGING FROM LOW 40S FAR NORTH TO LOW 60S FAR
SOUTHEAST...AND COULD VERY WELL SEE STEADY/FALLING TEMPS DURING
THE AFTERNOON FOR SOME AREAS. IN THE WAKE OF THE SYSTEM...HIGH
PRESSURE SETTLES IN SAT NIGHT WITH LOWS CURRENTLY ADVERTISED WELL
DOWN INTO THE 20S MOST AREAS...AND POSSIBLY NOT LOW ENOUGH.

FOR THE SUNDAY THROUGH MONDAY NIGHT TIME FRAME...A DRY FORECAST
PREVAILS AS QUASI ZONAL/SLIGHT SOUTHWESTERLY FLOW REMAINS IN PLACE
IN ADVANCE OF THE NEXT SHORTWAVE DEVELOPING ACROSS THE SOUTHWEST
CONUS. AT THE SURFACE...HIGH PRESSURE GRADUALLY SLIDES EAST OF THE
AREA...BUT WILL ALLOW FOR A CHILLY DAY SUNDAY WITH HIGHS ONLY IN
THE MID 30S NORTH TO LOW 40S SOUTH...REBOUNDING TO MID 40S MOST
AREAS BY MONDAY BUT STILL SLIGHTLY BELOW NORMAL. MON NIGHT...WARM
AIR ADVECTION SHOULD PROMOTE THE DEVELOPMENT OF RAIN ACROSS THE
SOUTHERN PLAINS AND MAYBE UP INTO KS...BUT AS IT CURRENTLY STANDS
THIS SHOULD HOLD SOUTH OF THE CWA THROUGH THE NIGHT.

FINALLY FOR TUESDAY...ALLBLEND MODEL CONSENSUS PAINTED 20 TO 40
PERCENT POPS ACROSS THE CWA...HIGHEST IN THE SOUTH...AND DECIDED
NOT TO STRAY FAR FROM THIS ALTHOUGH EARLY SIGNS ARE THAT MUCH OF
THIS PRECIPITATION WOULD LIKELY TARGET SOUTHERN/EASTERN COUNTIES
AS THE MAIN SHORTWAVE ENERGY PASSES INTO KS/OK. WITH HIGH TEMPS
AIMED WELL INTO THE 40S...THIS LOOKS TO BE A RAIN EVENT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, Nov 15, 5:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
500 AM CST TUE NOV 15 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
500 AM CST TUE NOV 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Furnas

When
November 16, 1:00 AM CST to 12:00 PM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 3 inches were reported mainly across western and southern portions of the county.

Winter Weather, Harlan

When
November 16, 1:00 AM CST to 12:00 PM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 3 inches were reported mainly across southern portions of the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353453, 353454.